Thunderstorm Wind, Floyd
- When
- April 12, 8:00 PM CST
- Where
- Floyd County, 0.86 mi SW of Nora Spgs
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.140, -93.010
A 72 mph gust was measured in Nora Springs.
Severe storms moved across northeast Iowa during the evening of April 12th. These storms produced five tornadoes and damaging wind gusts as high as 72 mph in Nora Springs (Floyd County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe storms moved across northeast Iowa during the evening of April 12th. These storms produced five tornadoes and damaging wind gusts as high as 72 mph in Nora Springs (Floyd County). EF1 tornadoes occurred near Brownville (Mitchell County) and south of Riceville in both Mitchell and Howard Counties with both tornadoes damaging farm buildings and trees. EF0 tornadoes touched down in northern Floyd County into southern Mitchell County west of Orchard, near Saratoga (Howard County), and close to Ridgeway (Winneshiek County) with damage limited to trees and a few farm buildings. The Governor of Iowa issued a disaster proclamation for Howard, Mitchell, and Winneshiek Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 5:11 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 611 PM CDT Tue Apr 12 2022 .DISCUSSION...(This evening through Tuesday) Issued at 254 PM CDT Tue Apr 12 2022 Key Messages: - Gusty winds/scattered storms late this afternoon with hail potential - Severe weather risk this evening/tonight, highest west of the MS River - Strong, gusty winds likely on Thursday Tonight: Severe Storm Risk The main focus late this afternoon and tonight remains on severe storm potential. Preceding the surface low, gusty S/SE winds have developed in conjunction with strengthening low-level flow. Gusts have locally reached 45 to 50 mph in some areas so did issue a short wind advisory for areas west of the MS River. Additionally, showers and storms will continue to translate northeast with a slug of strong mid-level warm advection on the edge of the elevated instability axis through late afternoon. With the steepening mid- level lapse rates, any storms may produce some hail, with a few storms likely to produce hail to 1"+. Heading into this evening, the filling surface low will lift from eastern NE into southern MN with its associated warm front lifting north into the area. Despite the extensive low clouds north of the boundary, an airmass change will occur as the boundary lifts north with increasing dew points/temps. While a plume of elevated instability will lift north through the afternoon/evening as lapse rates steepen aloft, a pool of MLCAPE will spread north and east more gradually and weaken ahead of the low/cold front this evening/tonight. After the initial warm advection storms, the general expectation is for storms to develop late this afternoon closer to the triple point in western IA/eastern NE/southwest MN spreading east through evening and likely organizing into a linear band of storms by the time they approach. HREF UH paintballs show clustering across western IA/southern MN during the evening, with storms approaching the local area by late evening (10-11 pm), weakening as they track east into WI overnight. Scattered elevated storms also could form by early to mid evening near the warm front in northern IA/southern MN/northern WI as the low-level jet strengthens posing primarily a hail threat given the strong low-level stability/capping in the warm sector. There remains some uncertainty in the evolution/strength of the storms late this evening. RAP soundings show fairly stable/capped low-levels despite the moistening/increasing MLCAPE through the evening. The window for surface-based storms looks quite narrow, focused right ahead of the approaching front. This is when the risk for damaging winds or an isolated tornado would be maximized with any bowing segments/mesovortices, especially across far southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE maximized over 1000 J/kg. Some severe weather risk could persist into western WI, although buoyancy will be on the decline overnight as storms move into this area. Despite the impressive low-level shear, the low-level thermodynamic profiles and late evening/overnight timing decreases confidence in the overall threat, especially with eastward extent, but it will be an evening to keep on eye on trends as storms begin to develop, given the rapid airmass change as warm, moist air advects north. Wednesday/Wednesday Night Upper level closed low over the Northern Plains States lifts slowly northeast into northern Minnesota Wednesday into Thursday. Several pieces of energy rotate around the closed upper level low into the Upper Mississippi River valley. Main surface front passes across the forecast area early Wednesday morning. This will push the deeper moisture transport/east of the forecast area during the day Wednesday. However...with pieces of energy rotating around the upper closed low...showers and potentially a few thunderstorms will linger mainly along and east of the Mississippi River Wednesday afternoon. Cooler temperatures will advect in behind the surface front and allow for temperatures to remain nearly steady or fall into the middle 40s to lower 50s by middle of Wednesday afternoon. Thursday Focus turns to the windy conditions across the forecast area Thursday. Combination of pressure gradient tightening and winds aloft mixing down to the surface will produce windy conditions across the forecast area. Both of the NAM/GFS Bufkit soundings show 45 to 50 knots at the top of the mixed layer. Expect wind gusts to be 40 to 50 miles per hour. Along with the windy conditions...rain/snow showers will develop Thursday afternoon and mainly over the northern half of the forecast area. Friday through Tuesday Main forecast concerns Friday through Tuesday are precipitation chances Sunday into Monday. Upper level closed low/trough slowly pulls east of the Upper Mississippi River valley and another shortwave trough will track into the Northern Plains States this weekend. The 12.12z deterministic GFS/ECMWF show some differences on the strength with the shortwave trough. This will have impacts on timing of precipitation chances. Depending on temperatures Sunday into Monday...light snow will continue to be possible across much of the forecast area. The deterministic models continue to show cooler airmass filtering in with the shortwave trough and into early next week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0 degrees celsius to minus 4 degrees celsius through the forecast period. Temperatures will remain well below normal...with highs mainly in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 611 PM CDT Tue Apr 12 2022 The next round of convection is quickly developing over northern Iowa and is expected to expand northeast into the area this evening. Current expectations are that thunderstorms will be possible at both sites from mid-evening through about midnight or so with MVFR/IFR conditions. Behind the storms, lingering showers/rain for awhile overnight with what should be VFR ceilings before the ceilings go back down to MVFR late tonight as the showers/rain come to an end. The winds will be gusty out of the southeast this evening coming around to the south/southwest overnight before going west once the front goes through early Wednesday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...DTJ/JM AVIATION...04
Hazardous Weather Outlook National Weather Service La Crosse WI 326 AM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 326 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening and early tonight, mainly across northeast Iowa and southeast Minnesota. Hail and damaging winds would be the main threats along with a narrow window of opportunity for a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong west to southwest winds develop on Thursday with gusts of 40 to 50 mph possible. Scattered snow showers are possible north of Interstate 90 that, when combined with the strong winds, may lead to brief visibility reductions. .SPOTTER INFORMATION STATEMENT... Severe weather reports may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL NEW ROME 44.24N 89.88W
04/12/2022 M1.00 INCH ADAMS WI TRAINED SPOTTER
&&
CZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
455 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 4 W WARRENS 44.14N 90.58W
04/12/2022 E1.50 INCH MONROE WI PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG NECEDAH 44.03N 90.08W
04/12/2022 JUNEAU WI EMERGENCY MNGR
TREES DOWNED AND BLOCKING ROAD.
&&
CZPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 WSW AUSTIN 43.64N 93.05W
04/12/2022 E0.25 INCH MOWER MN PUBLIC
0220 PM HAIL STEWARTVILLE 43.85N 92.49W
04/12/2022 U0.50 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0224 PM HAIL 3 NW ROCHESTER 44.06N 92.51W
04/12/2022 U0.50 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0227 PM HAIL 4 N ROCHESTER 44.06N 92.48W
04/12/2022 U0.75 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0228 PM HAIL 3 SE ROCHESTER 43.98N 92.44W
04/12/2022 M0.25 INCH OLMSTED MN PUBLIC
0245 PM HAIL 2 S DOVER 43.95N 92.13W
04/12/2022 E0.25 INCH OLMSTED MN PUBLIC
0250 PM HAIL SAINT CHARLES 43.97N 92.06W
04/12/2022 E0.50 INCH WINONA MN EMERGENCY MNGR
35 MPH WIND GUST.
0254 PM HAIL LEWISTON 43.99N 91.87W
04/12/2022 E0.50 INCH WINONA MN TRAINED SPOTTER
0254 PM HAIL LEWISTON 43.99N 91.87W
04/12/2022 M1.00 INCH WINONA MN TRAINED SPOTTER
0258 PM HAIL ROLLINGSTONE 44.10N 91.82W
04/12/2022 U1.00 INCH WINONA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0300 PM HAIL GOODVIEW 44.07N 91.71W
04/12/2022 E0.25 INCH WINONA MN LAW ENFORCEMENT
0306 PM HAIL WINONA 44.05N 91.66W
04/12/2022 E0.50 INCH WINONA MN EMERGENCY MNGR
0306 PM HAIL 1 E WINONA 44.05N 91.64W
04/12/2022 U1.00 INCH WINONA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0309 PM HAIL 3 SE WINONA 44.03N 91.61W
04/12/2022 U0.50 INCH WINONA MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0310 PM HAIL 1 NW WINONA 44.05N 91.67W
04/12/2022 E0.88 INCH WINONA MN PUBLIC
0311 PM HAIL 2 SE WINONA 44.02N 91.63W
04/12/2022 U0.75 INCH WINONA MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0320 PM HAIL WINONA 44.05N 91.66W
04/12/2022 M0.75 INCH WINONA MN TRAINED SPOTTER
HAIL COVERING THE GROUND. RANGED FROM PEA TO
3/4 INCH. LASTED FOR 4 MINUTES.
0321 PM HAIL 1 NW TREMPEALEAU 44.01N 91.44W
04/12/2022 U0.50 INCH TREMPEALEAU WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0328 PM HAIL GALESVILLE 44.09N 91.36W
04/12/2022 E1.00 INCH TREMPEALEAU WI LAW ENFORCEMENT
0328 PM HAIL TREMPEALEAU 44.01N 91.44W
04/12/2022 U0.75 INCH TREMPEALEAU WI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0333 PM TSTM WND GST 2 E ONALASKA 43.89N 91.18W
04/12/2022 M55 MPH LA CROSSE WI NWS EMPLOYEE
0348 PM HAIL 1 W HIXTON 44.38N 91.03W
04/12/2022 M0.25 INCH JACKSON WI PUBLIC
0353 PM HAIL 3 NE CATARACT 44.12N 90.80W
04/12/2022 E1.00 INCH MONROE WI TRAINED SPOTTER
0358 PM TSTM WND GST 4 ENE SPARTA 43.96N 90.73W
04/12/2022 M46 MPH MONROE WI AWOS
0402 PM HAIL 4 W WARRENS 44.14N 90.58W
04/12/2022 E1.50 INCH MONROE WI PUBLIC
0410 PM HAIL 1 N WARRENS 44.15N 90.50W
04/12/2022 E0.75 INCH MONROE WI LAW ENFORCEMENT
0441 PM HAIL NEW ROME 44.24N 89.88W
04/12/2022 M1.00 INCH ADAMS WI TRAINED SPOTTER
0446 PM TSTM WND DMG NECEDAH 44.03N 90.08W
04/12/2022 JUNEAU WI EMERGENCY MNGR
TREES DOWNED AND BLOCKING ROAD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 1 WNW NECEDAH 44.03N 90.08W
04/12/2022 M52 MPH JUNEAU WI MESONET
MESONET STATION NEHW3 NECEDAH.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 4 WNW MONROE CENTER 44.15N 90.02W
04/12/2022 M1.00 INCH JUNEAU WI EMERGENCY MNGR
&&
CZThe La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
8 thunderstorm wind, 7 tornado, 1 hail. Local standard time, as filed.
A 72 mph gust was measured in Nora Springs.
An EF0 tornado developed northeast of Nora Springs and moved northeast across rural parts of Floyd County before moving into Mitchell County. Damage appeared to be limited and mainly to trees.
This EF0 tornado developed in Floyd County and moved into Mitchell County southwest of Osage. The tornado moved to the northeast across rural parts of southern Mitchell County before dissipating south of Osage. Damage was primarily limited to trees.
An estimated 60 mph wind gust occurred at the fire station in Charles City.
This EF1 tornado developed southwest of Brownville and proceeded to move northeast through the small community before dissipating northeast of town. Farm outbuildings and trees were damaged along the path.
This EF1 tornado developed south of New Haven and tracked northeast before moving into Howard County, passing south of Riceville. Along the path, numerous farm buildings, grain bins, and trees were damaged or destroyed.
The automated weather observing equipment at the Charles City airport measured a 64 mph gust.
This EF1 tornado moved into Howard County south of Riceville and moved to the northeast before dissipating southeast of Riceville. Damage was mainly limited to trees.
An EF0 tornado developed southwest of Saratoga and tracked to the northeast before dissipating southeast of town. The tornado damaged trees and some farm outbuildings along its path.
An EF0 tornado touched down just outside of Ridgeway and moved into the very northwest side of town before dissipating. A few farm outbuildings were damaged along the path, and a livestock trailer was flipped onto its top.
A farm outbuilding had the roof and two walls blown off southwest of Ridgeway.
Some outbuildings were damaged in Ridgeway.
An old garage was pushed over by winds northeast of Ridgeway.
An estimated 62 mph gust occurred in Bluffton.
A large farm outbuilding had part of the roof and walls blown off east of Ridgeway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018270, 1019328, 1019329, 1018279, 1018707, 1018714, 1018556, 1018720, 1018706, 1019327, 1021082, 1018574, 1021086, 1018577, 1021084, 1018605.